MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Codes Difficult to Advance (2920); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 06/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device code that also apply to this complaint: 1601 (stretched).Evaluation of the returned red72 revealed stretching and ovalization on the distal shaft.This may be the reported kink on the distal location.If the device is manipulated against resistance, damage such as stretching and ovalizations may occur.It was reported that the patient¿s anatomy was very tortuous with acute turns.This may have contributed to resistance during the procedure.While flushing the red72 during decontamination, the most stretched distal region worsened; therefore, the device could not be functionally tested.Further evaluation revealed kinks on the proximal shaft.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2024-00341.
 
Event or Problem Description
On (b)(6) 2024, the patient underwent a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72).It was reported that the patient¿s anatomy was very tortuous with acute turns.During the procedure, the physician noted that the red72 was difficult to advance and it required several attempts to track the red72 to the target location.After completing one pass, the physician decided to remove the red72.It was noted that the physician felt resistance while removing the red72.After removal, the red72 appeared to be kinked and stretched at the distal location.The procedure was completed with a penumbra system red 43 reperfusion catheter (red43).On (b)(6) 2024, the patient experienced a generalized tonic-clonic seizure event lasting one minute.The seizure was treated with medication (ativan).It was reported that the seizure occurred due to re-occlusion.A ct scan found re-occlusion in the mca/m2 arteries.The patient was put on single antiplatelet medication and discharged on (b)(6) 2024.The patient exited the study on (b)(6) 2024 and the event was considered unresolved at the time of study exit.On (b)(6) 2024, cec chair adjudicated reocclusion as a serious adverse event, possibly related to the index procedure and possibly related to penumbra system.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20433706
Report Number3005168196-2024-00340
Device Sequence Number7627018
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public00815948025943
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/11/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00011020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2024
Initial Report FDA Received Date10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Date Report Sent to FDA01/01/2005